fbpx

Lamictal Rash – Case

Patient had a recent seizure thought to be due to not taking their Xanax over a period of a few days. The individual apparently had a seizure history in the past, but this was not clear in the medical records. This patient ended up getting hospitalized due to the seizure.

During hospitalization, it was noted that she had been on Lamictal 250 mg twice daily in the past and was not currently on any antiepileptic therapy. The patient was started back on this dose in the hospital to prevent future seizures. About 10 days later, the patient was beginning to develop a rash on both arms. There is a boxed warning on Lamictal about starting at too high of a dose or titrating the dose too quickly that everyone needs to remember. In this case, the patient had been previously on the drug, but not for a long time. If this is the case, you must remember to start the titration over. Lamictal has a very slow titration process due to the risk of rash/Steven’s Johnson Syndrome – potentially life threatening. With this situation, the drug was inappropriately restarted at 20 times the normal dose! Usual starting dose is 25 mg daily. (dependent upon other drug interactions as well)

30 real world medication mistakes you need to know is a FREE 6 page PDF I created based upon my everyday experiences as a clinical pharmacist.  Please take advantage!

Written By Eric Christianson

December 7, 2013

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories